Parametric instability in oscillatory shear flows

dc.contributor.author Poulin, Francis J.
dc.contributor.author Flierl, Glenn R.
dc.contributor.author Pedlosky, Joseph
dc.date.accessioned 2005-11-18T18:25:15Z
dc.date.available 2005-11-18T18:25:15Z
dc.date.issued 2003-04-28
dc.description Author Posting. © Cambridge University Press, 2003. This article is posted here by permission of Cambridge University Press for personal use, not for redistribution. The definitive version was published in Journal of Fluid Mechanics 481 (2003): 329-353, doi:10.1017/S0022112003004051.
dc.description.abstract In this article we investigate time-periodic shear flows in the context of the two-dimensional vorticity equation, which may be applied to describe certain large-scale atmospheric and oceanic flows. The linear stability analyses of both discrete and continuous profiles demonstrate that parametric instability can arise even in this simple model: the oscillations can stabilize (destabilize) an otherwise unstable (stable) shear flow, as in Mathieu's equation (Stoker 1950). Nonlinear simulations of the continuous oscillatory basic state support the predictions from linear theory and, in addition, illustrate the evolution of the instability process and thereby show the structure of the vortices that emerge. The discovery of parametric instability in this model suggests that this mechanism can occur in geophysical shear flows and provides an additional means through which turbulent mixing can be generated in large-scale flows. en
dc.description.sponsorship F.P.’s and G.F.’s research was supported by grants from NSF, OPP- 9910052 and OCE-0137023. J.P.’s research is supported in part by a grant from NSF, OCE-9901654. en
dc.format.extent 349820 bytes
dc.format.mimetype application/pdf
dc.identifier.citation Journal of Fluid Mechanics 481 (2003): 329-353 en
dc.identifier.doi 10.1017/S0022112003004051
dc.identifier.uri https://hdl.handle.net/1912/152
dc.language.iso en en
dc.publisher Cambridge University Press en
dc.relation.uri https://doi.org/10.1017/S0022112003004051
dc.subject Time-periodic shear flows en
dc.subject Parametric instability en
dc.title Parametric instability in oscillatory shear flows en
dc.type Article en
dspace.entity.type Publication
relation.isAuthorOfPublication f5dbc523-4176-4180-9ef3-b4f6dbff4163
relation.isAuthorOfPublication ce1cd274-8ea6-4c4d-901c-20409c569f81
relation.isAuthorOfPublication 7c61c9ec-2ef8-4f80-b110-c806b01882fc
relation.isAuthorOfPublication.latestForDiscovery f5dbc523-4176-4180-9ef3-b4f6dbff4163
Files
Original bundle
Now showing 1 - 1 of 1
Thumbnail Image
Name:
Poulin Parametric.pdf
Size:
341.62 KB
Format:
Adobe Portable Document Format
Description:
License bundle
Now showing 1 - 1 of 1
No Thumbnail Available
Name:
license.txt
Size:
1.97 KB
Format:
Item-specific license agreed upon to submission
Description: